Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 244, NWS Bismarck, ND

August 2, 2011McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2011, 8:29 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2011, 8:29 PM CDT (01:29 UTC)
Expired
Aug 2, 2011, 9:30 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McKenzie County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:00 PM CDTTSTM WND GST 655 Nne Williston, NDALSO PEA SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS53 KBIS 030129
SVRBIS
NDC053-105-030230-
/O.NEW.KBIS.SV.W.0244.110803T0129Z-110803T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM CDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 930 PM CDT/830 PM MDT/

* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BONETRAIL...OR 20 MILES NORTHWEST OF
  WILLISTON...AND MOVING SOUTHEAST AT 25 MPH.

  AT 805 PM CDT...1 INCH HAIL WAS REPORTED 13 MILES SOUTH SOUTHWEST  
  OF GRENORA FROM THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING BROOK AND WILLISTON AROUND 905 PM CDT.
  EPPING AROUND 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4833 10309 4798 10362 4836 10404 4850 10403
      4851 10388
TIME...MOT...LOC 0127Z 303DEG 23KT 4837 10378
WIND...HAIL <50MPH 1.00IN

$$

TAEGER/VINING
1 follow-up statement
531 
WWUS53 KBIS 030158
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT TUE AUG 2 2011

NDC053-105-030230-
/O.CON.KBIS.SV.W.0244.000000T0000Z-110803T0230Z/
WILLIAMS ND-MCKENZIE ND-
858 PM CDT TUE AUG 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL MCKENZIE AND CENTRAL WILLIAMS COUNTIES UNTIL 930 PM CDT/830
PM MDT/...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF SPRING BROOK...OR 10 MILES
NORTH OF WILLISTON...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING BROOK AROUND 905 PM CDT.
  EPPING AND WILLISTON AROUND 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE 
WINDS AND POSSIBLY TORNADOES. SMALL FUNNELS HAVE BEEN REPORTED AT 
THE CLOUD BASE OF THE STORM...ALTHOUGH NONE HAVE BEEN REPORTED 
TOUCHING THE GROUND. BE PREPARED TO ACT QUICKLY SHOULD A TORNADO 
OCCUR OR A TORNADO WARNING BE ISSUED.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4833 10389 4842 10387 4847 10373 4833 10309
      4798 10362
TIME...MOT...LOC 0153Z 303DEG 23KT 4828 10357
WIND...HAIL <50MPH 1.00IN

$$

TAEGER/VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:45 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 2, 6:45 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE AUG 2 2011

.UPDATE...INCREASED THUNDERSTORM CHANCES IN NORTHWESTERN NORTH
DAKOTA...AND ADDED CHANCE OF SEVERE THUNDERSTORM WORDING FOR THIS
EVENING. ALSO 00Z TAF ISSUANCE.

&&

.DISCUSSION...

SEVERE THUNDERSTORM THAT DEVELOPED OVER NORTHEASTERN MONTANA...WHICH
IS THE SOUTHERNMOST STORM IN A LINE/ARC THAT EXTENDS NORTHWESTWARD
INTO SASKATCHEWAN...CONTINUES MOVING SOUTHEAST . EARLIER DISCUSSION
UPDATE MENTIONED NAM MODEL SUGGESTS AN UPPER LEVEL IMPULSE IS MOVING
EAST ACROSS SOUTHERN SASKATCHEWAN...AND HRRR MODEL FORECAST
REFLECTIVITY SUGGESTS THE STORM(S) WILL CONTINUE EAST FOR A FEW
HOURS UNTIL SUNSET...WEAKENING WITH TIME AFTER 03Z. SPC MESOANALYSIS
SUGGESTS STRONG LOW AND MID-LEVEL LAPSE RATES OVER NORTHEASTERN
MONTANA NOSING INTO EXTREME NORTHWESTERN NORTH DAKOTA. STORM IS
QUITE STRONG AND RADARS SUGGESTING LARGE HAIL AN INCH OR 1.5 INCHES.
DIME SIZED HAIL REPORTED IN MONTANA. THINKING THIS STORM HAS THE
POTENTIAL TO ENTER DIVIDE COUNTY STRONG/SEVERE...THEN WEAKEN AS IT
GOES EAST DURING THE EVENING. KEPT CHANCES AT 30 PERCENT FOR
NOW...AS LARGE STORM IS ISOLATED IN NATURE. BUT DID MENTION SEVERE
WORDING FOR THIS EVENING IN THE NORTHWEST. MAY BE ISSUING WARNINGS
EARLY/MID EVENING. LOOKS LIKE MOVEMENT IS AROUND 25 MPH...SO SHOULD
BE ENTERING WESTERN BORDER OF ND AT DIVIDE/WILLIAMS COUNTY BY/BEFORE
730 PM CDT.

&&

.AVIATION...

A THUNDERSTORM WILL BE IN THE VICINITY OF KISN LATER THIS EVENING
NEAR 02Z. LOW PRESSURE WILL MOVE OVER THE REGION EARLY WEDNESDAY AND
CREATE A CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. STORMS WILL NEAR KISN...KMOT AND KDIK IN THE MORNING TO
AFTERNOON...AND KBIS IN THE AFTERNOON. SOUTHERLY WINDS WILL GUST TO
NEAR 20 KTS WEDNESDAY AFTERNOON.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...JV
AVIATION...JJT
Hazardous weather outlook, Aug 2, 1:12 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
112 PM CDT TUE AUG 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
112 PM CDT TUE AUG 2 2011 /1212 PM MDT TUE AUG 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT IN WESTERN AND
NORTHERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH MONDAY
ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH

In the hours before

Local storm report, Aug 2, 8:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             13 SSW GRENORA          48.44N 104.05W
08/02/2011  M1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            QUARTER TO PEA SIZED HAIL LASTED 10 MINUTES. 0.52 INCHES
            OF RAIN.

&&

JVINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:37 PM CDTSevere Thunderstorm WarningBISWilliams53 min
Aug 2, 9:17 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.